Title

Prolonged delirium after quetiapine overdose

UMMS Affiliation

Department of Pediatrics; Department of Emergency Medicine

Date

10-12-2010

Document Type

Article

Medical Subject Headings

Adolescent; Antipsychotic Agents; dosage; Cholinergic Antagonists; dosage; Clonidine; Cytochrome P-450 CYP3A; Delirium; Depression; Dibenzothiazepines; dosage; Drug Interactions; Emergencies; Female; Heart Block; Humans; Hypotension; Physostigmine; Self-Injurious Behavior; Suicide, Attempted; Tachycardia; Time Factors; Trazodone

Disciplines

Emergency Medicine | Pediatrics

Abstract

Quetiapine is an atypical antipsychotic agent increasingly used to treat schizophrenia and bipolar disorder in pediatric patients. Few published data exist concerning quetiapine's effects in therapeutic settings or short-term overdose in pediatric and adolescent populations. In this report, we describe a 15-year-old adolescent girl who experienced continued delirium 5 days after an overdose of quetiapine, trazodone, and clonidine. The patient initially presented with sedation and stable vital signs. After 3 days of gradual improvement, she experienced episodes of delirium coinciding with an increase in resting heart rate. On the basis of suspicion for quetiapine-associated antimuscarinic effects, the patient was administered intravenously with physostigmine on the fifth day after ingestion. Treatment resulted in a brief resolution of symptoms. Serum quetiapine levels measured 1 day and 5 days after ingestion were 3400 and 4800 ng/mL, respectively. The use of physostigmine and interpretation of serum levels are discussed further.

Rights and Permissions

Citation: Pediatr Emerg Care. 2010 Oct;26(10):754-6. Link to article on publisher's site

Related Resources

Link to Article in PubMed

PubMed ID

20930599